Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 249, NWS Goodland, KS

August 14, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2001, 6:40 PM CDT for Thomas County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2001, 6:40 PM CDT (23:40 UTC)
Expired
Aug 14, 2001, 7:30 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS53 KGLD 142340
SVRGLD
KSC193-150030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM CDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 730 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MINGO...OR ABOUT 11 MILES
  NORTHWEST OF OAKLEY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINGO AT 645 PM CDT
  MENLO AT 710 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 70
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND 
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER.  FREQUENT DEADLY 
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE.  MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF YOU 
ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

LAT...LON 3927 10113 3913 10122 3913 10072 3937 10071

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:23 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 14, 3:23 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT TUE AUG 14 2001

FORECAST CONCERNS CONTINUE TO BE CHANCE AND AMOUNTS OF PRECIP THIS
EVENING.

BASED UPON SLIGHTLY BETTER INITIALIZATION AND BETTER TRACKING OF
MOISTURE OUT TO 18Z...WILL GO WITH THE AVN FOR THIS
PACKAGE...BLENDING WITH THE ETA LATER FOR REASONS GIVEN BELOW.

TONIGHT GOOD LLVL MOISTURE INFLUX CONTINUES AHEAD OF SW AND BOUNDARY
PASSAGE LATER BY MORNING. THIS IN COMBINATION WITH STRONG BL THETA-E
CONVERGENCE AND SOME RRJ ACTION WILL RESULT IN BROAD UVV AND WILL GO
WELL ABOVE FWC ON POPS AS TS ACTIVITY SHOULD BE WIDESPREAD. ANOTHER
AREA OF CONCERN WILL BE WIND ENVIRONMENT AS LENTICULARS SPREADING
OUT FROM THE FRONT RANGE AS FAR EAST AS OVERHEAD HERE AT GLD ARE
INDICATING STRONGER MID LEVEL WINDS. THIS COMBINED WITH CURRENT LLVL
JET ARE INDICATING A STRONG SHEAR ENVIRONMENT. HOWEVER...CURRENT
HAZARDOUS WEATHER OUTLOOK HAS THIS COVERED WELL AND WILL CONTINUE
THIS IN FIRST PERIOD WORDING. TOMORROW MORE STABLE AIR MOVES IN WITH
N WINDS BEHIND BOUNDARY/FROPA. THINK THAT THE AVN IS MOVING IN TOO
COOL AIR ALOFT...WHICH MAY ACCOUNT FOR FOR QPF GENERATED BY THE AVN
TOMORROW AT 0Z. WILL GO WITH ETA SUPPORTED TEMPS AND KEEPS JUST A
SILENT 10 FOR POPS TOMORROW AND TOMORROW NIGHT.

IN THE EXTENDED... MRF AND ECMWF ARE IN GOOD AGREEMENT OUT FOR MOST
OF THE EXTENDED. FLATTENED RIDGE PATTERN BUILDS INTO WESTERN CONUS
BY SATURDAY...WITH SW ROUNDING OVER THE TOP INTO THE AREA FRIDAY
AFTERNOON AND EVENING WITH A CHANCE OF THUNDERSTORMS. RIDGING BUILDS
AGAIN INTO CENTRAL ROCKIES AND HIGH PLAINS...WITH THUNDERSTORMS
BEING CONFINED TO THE MOUNTAINS AND WILL KEEP REST OF EXTENDED DRY.
WILL GO ABOVE THE WARMER FMR HIGHS AS RIDGING PATTERN DOES NOT
SUPPORT THE COOLER MEX TEMPS AND WARMER ECMWF TEMPS SEEM MORE
REASONABLE.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Aug 14, 3:40 PM CDT, 3 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT TUE AUG 14 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTERS WILL BE REQUIRED THIS AFTERNOON AND EVENING.

...ATTENTION EMERGENCY MANAGERS AND SPOTTERS ACROSS THE TRI-STATE
AREA...

DUE TO EMERGENCY RADAR REPAIRS...THE NATIONAL WEATHER SERVICE IN
GOODLAND KANSAS IS REQUESTING THAT ALL SPOTTERS...ESPECIALLY ALONG
AND NORTH OF INTERSTATE 70...BE EXTREMELY VIGILANT THIS AFTERNOON
THROUGH TONIGHT. PLEASE REPORT THUNDERSTORM ACTIVITY IN YOUR AREA
PROMPTLY...SITING LOCATION...MOVEMENT...AND INTENSITY IF POSSIBLE.
TIMELY SEVERE WEATHER REPORTS AND RAINFALL INFORMATION IS PARAMOUNT.
ALSO...A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT FOR PORTIONS OF
NEBRASKA AND KANSAS THROUGH THIS EVENING.

CONDITIONS HAVE BECOME INCREASINGLY FAVORABLE THIS AFTERNOON FOR
THUNDERSTORM DEVELOPMENT ALONG THE COLORADO AND KANSAS BORDER AS
WELL AS OVER SOUTHWEST NEBRASKA. WIND SHEAR AND INSTABILITY IN THE
ATMOSPHERE WILL PRODUCE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. TORNADOES CANNOT BE RULED OUT EITHER.

TABER/DORN
Special weather statement, Aug 14, 3:45 PM CDT, 2 hours 55 minutes before
KSZ001>004-013>016-NEZ079>081-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT TUE AUG 14 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT (10 PM CDT)...

THE COUNTIES IN NORTHWEST KANSAS INCLUDE CHEYENNE...RAWLINS...
DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM. THE
COUNTIES IN SOUTHWEST NEBRASKA ARE DUNDY...HITCHCOCK...AND RED
WILLOW.

A STRONG UPPER LEVEL DISTURBANCE ASSOCIATED WITH A COLD FRONT ACROSS
EASTERN COLORADO WILL MOVE EAST INTO SOUTHWEST NEBRASKA AND NORTHWEST
KANSAS THIS EVENING. THIS COMBINED WITH PLENTY OF LOW LEVEL
MOISTURE AND WARM SURFACE TEMPERATURES WILL DEVELOP SEVERE
THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS THAT ARE DEVELOPING
ACROSS EASTERN COLORADO NOW WILL MOVE EAST INTO THE WATCH AREA LATE
THIS AFTERNOON AND EVENING. THE GREATEST THREAT FROM THESE STORMS
WILL BE WINDS GREATER THAN 70 MPH AND HAIL UP TO ONE INCH IN
DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

TABER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:10 PM CDTSevere Thunderstorm WarningGLDWallace50 min
Aug 14, 6:20 PM CDTSevere Thunderstorm WarningGLDLogan55 min
Aug 14, 6:59 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.